Paradoxical embolic strokes in a liver transplant patient with atrial septal defect undergoing therapeutic plasma exchange
Rodgers SA, Abouljoud MS, and Otrock ZK. Paradoxical embolic strokes in a liver transplant patient with atrial septal defect undergoing therapeutic plasma exchange. J Clin Apheresis 2019; 34(2):159.
J Clin Apheresis
Purpose Different kinds of adverse reactions have been described during therapeutic plasma exchange (TPE). Frequently, adverse reactions are mild and can be quickly managed. Rarely, severe events occur, mainly related to vasovagal reactions or severe citrate toxicity. TPE can affect patients' hemostasis due to the reduction of coagulation factors, which is further compounded in patients with an underlying risk for bleeding or thrombosis. Thrombotic events, especially strokes, are extremely rare complications of TPE. Hyperbilirubinemia is a serious, significant determinant of early graft failure following orthotopic liver transplantation (OLT). Although there is no current ASFA indication for plas-mapheresis for liver transplant hyperbilirubinemia, it made conceptual sense to use plasmapheresis in such a patient to remove excess bilirubin from plasma to help reduce any damage caused on the liver graft. This decision was further supported by published evidence in the literature (Choe W, et al. J Clin Apher 2017;32:147-153). We report our experience with this case as the patient had paradoxical embolism during TPE, which was possible due to an atrial septal defect (ASD). Methods Case report and literature review Results A 55-year-old female with history of decompensated nonalcoholic steatohepatitis (NASH) liver cirrhosis and an ASD. She underwent OLT surgery in 08/2018. Within the first five days after surgery, she developed refractory, persistent hyperbilirubinemia, with total bilirubin levels as high as 38 mg/dL. Our plasmapheresis service was consulted to initiate TPE. Prior to starting TPE, her labs revealed platelet count of 31,000/μL, PTT 46 sec, PT 21.4 sec, and fibrinogen 177 mg/dL. TPE was performed using the COBE Spectra apheresis system processing 1 blood volume and replacing with thawed plasma to reduce the risk of bleeding from worsening thrombocytopenia and coagulopathy. A central left internal jugular (IJ) venous catheter was used for vascular access. Anticoagulant citrate dextrose solution, solution A (ACD-A) was used with a whole blood to anticoagulant ratio of 15 to 1. A total of 3 gr of IV Ca gluconate was infused throughout TPE to treat ACD-A-induced hypocalcemia, and 25 mg IV Benadryl was given before TPE to treat allergic reactions to plasma. The patient was doing well during the first session of TPE; however, towards the end of TPE she became hypoxic and left-hemiplegic, initiating a stroke response and patient intubation. Heparin drip was started, and an immediate CT angiography of head and neck did not show an acute intracranial process. MRI done 24 hours after the incident showed multiple acute small embolic infarcts scattered within the bilateral cerebral and cerebellar hemispheres. Bilateral lower and upper extremities venography was positive for acute left IJ thrombosis. Patient was treated with anticoagulation, IJ catheter was removed, and later had closure of her ASD. On last follow up, she was doing well without neurologic deficit. Conclusion Our patient had an uncommon complication of TPE, although we cannot rule out thrombosis triggered by the catheter or patient's coagulopathy. Her thrombosis manifested with multiple embolic strokes that would not have happened had the patient not had an ASD. This case report is intended to caution physicians about thrombosis as a rare complication of TPE. The question remains whether ASDs should be corrected before TPE in the setting of increased risk of coagulopathy as in liver transplant patients.